Hail, Swift
- When
- August 28, 9:00 AM CST
- Where
- Swift County, 6.02 mi WNW of Appleton Arpt
- Measured
- 3 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.270, -96.110
Severe thunderstorms that developed across South Dakota early Saturday morning, August 28th, quickly moved into west central Minnesota and produced up to 3 diameter hail in Swift County. These storms congealed into a fast moving bow-echo that surged across parts of central Minnesota, between Willmar, St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Severe thunderstorms that developed across South Dakota early Saturday morning, August 28th, quickly moved into west central Minnesota and produced up to 3 diameter hail in Swift County. These storms congealed into a fast moving bow-echo that surged across parts of central Minnesota, between Willmar, St. Cloud and Mora. Several areas received very large hail, severe wind gusts and straight-line winds, and there was one tornado south of Albany. As the storms moved over east-central Minnesota, the severity of the storms lessened and only produced isolated wind damage around Milaca. The worst damaged areas were near Glenwood, Sauk Centre, and north and east of St. Cloud where numerous trees were blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 28, 5:44 AM CST, 3 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 644 AM CDT Sat Aug 28 2021 .SHORT TERM...(Today through Sunday) Issued at 350 AM CDT Sat Aug 28 2021 An active day is in store for much of the area today with the potential for widespread thunderstorms capable of multiple hazards including damaging winds and heavy rainfall. Currently though all is quiet as last night's convection pushes into southern Wisconsin, leaving remnant moisture over this area to develop into a widespread low-stratus/fog deck. This moisture may take some time to clear out through the morning until the low-level inversion mixes out by mid to late morning. Meanwhile thunderstorms are already developing over northeast South Dakota early this morning ahead of a deepening upper-level trough over the Northern Rockies and an associated low-level jet coming out of the Central Plains. This activity may wane some later this morning as the LLJ starts to weaken, however additional storms are likely to rapidly develop later this afternoon across western and central Minnesota as the upper trough deepens and large-scale ascent strengthens. This activity has the potential to quickly become strong to severe, and could grow upscale into a large convective system across eastern Minnesota into western Wisconsin later this evening as the upper trough attains a negative tilt and wind fields strengthen throughout the troposphere. However, the severity of this activity will be dependent on instability later today which could become complicated by stubborn low clouds and/or convection developing ahead of the main line later today. If these factors don't come into play, then CAPE values could reach as high as 4000 J/kg setting the stage for supercells and/or bowing lines capable of significant wind damage and a few tornadoes and large hail reports. Additionally, deep moisture transport ahead of these storms could set the stage for areas of very heavy rainfall, with 3"+ not out of the question in areas where training storms develop. This appears most likely just north of the MSP metro where tonight's LLJ will interact with pooling moisture ahead of the approaching boundary. However, this area could shift north or south depending on eventual storm evolution. Rain and storms will gradually push into central and southern Wisconsin late Saturday night as the main boundary pushes through the area. Zonal flow behind Saturday's system won't allow for much of a cool down on Sunday, but drier air and slightly cooler temperatures will make for a great day for the latter half of the weekend. .LONG TERM...(Sunday night through Friday) Issued at 350 AM CDT Sat Aug 28 2021 Quasi-zonal flow will remain the story into early next week before large upper ridging begins to dominate much of the central US by midweek. With the primary surface front remaining to our south through this time, the result will be temperatures running right around average for late August while humidity levels remain comfortable. Passing weak systems in zonal flow could bring a few showers to mainly southern parts of the region Tuesday and again on Thursday with only light rainfall amounts. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 644 AM CDT Sat Aug 28 2021 Warm front currently near RWF to south of STC and north of MSP with widespread IFR to the north and VFR to the south. This front will lift north bringing VFR or MVFR to all areas by late morning and will set the stage for widespread TSRA this afternoon and evening. This activity will likely occur in several rounds through this time, and while there will likely be some breaks, it's not possible to time any lull in the activity at this time. Therefore mentioned several hours of TSRA through overnight. A few storms could see winds of 30 to 50 kts. KMSP...Several rounds of storms this afternoon/evening with a few strong storms with gusts up to 50kts not out of the question. Occasional storms could last from mid afternoon into early morning. /OUTLOOK FOR KMSP/ Sun...VFR. Wind W 10 kts. Sun night through Mon Night...VFR. Wind variable less than 5 kts. Tue...VFR. Wind SE 10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...DPH LONG TERM...DPH AVIATION...DPH
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 433 AM CDT Sat Aug 28 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 290945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 433 AM CDT Sat Aug 28 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Widespread rain and thunderstorms are expected this afternoon and evening across much of the area. The primary threat with these storms will be damaging winds, with large hail and a few tornadoes also possible. In addition, areas of heavy rain may lead to minor flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
814 AM CDT Sat Aug 28 2021
MNZ047-055-281415-
Stevens MN-Swift MN-
814 AM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of southern Stevens and
northwestern Swift Counties through 915 AM CDT...
At 814 AM CDT, Doppler radar was tracking a strong thunderstorm near
Artichoke, or 11 miles northeast of Ortonville, moving east at 30
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hancock.
This includes U.S. Highway 59 between mile markers 152 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until noon CDT for west
central Minnesota.
&&
LAT...LON 4547 9624 4562 9576 4559 9575 4541 9574
4534 9611 4541 9612 4541 9622 4542 9625
TIME...MOT...LOC 1314Z 250DEG 25KT 4538 9623
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe Aberdeen radar (KABR), 181 km away, was scanning. The volume nearest the first event began at 14:59 UTC.
11 hail, 8 thunderstorm wind, 1 tornado. Local standard time, as filed.
A trained spotter had a hand held wind sensor that measured the wind gust.
There were numerous large trees blown down along Highway 29, and along Lake Reno.
There were numerous reports of large tree branches blown down. There was also damage to MNDOT road signs and damage to cornfields.
There were numerous trees blown down in the town of Sauk Centre.
A storm chaser reported a brief tornado, and so a storm survey was conducted. The tornado tracked mostly across fields, but it did damage about two dozen trees, some of which were knocked over. The tornado was not always strong enough to produce corn and tree damage, but it did so occasionally along its path. The storm chaser took drone video a few days later, also revealing the tornado path.
There were large trees blown down in Avon.
Several large trees and power lines were blown down near Upsala.
Hail damaged siding in Sauk Rapids.
There were multiple vehicles damaged with windows broken. In addition, siding on houses was damaged and numerous windows were broken to houses and outbuildings in and around Popple Creek.
A few large trees were blown down north of Milaca.
A few trees were blown down, one large pine tree had its top blown off to the south near Isle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971732, 971733, 971744, 971748, 971745, 971734, 971746, 973408, 971747, 971749, 971735, 971736, 971738, 971743, 971737, 971739, 971742, 971750, 971740, 971751.